NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 8, 3:11 PM EST, 3 hours 4 minutes earlier.
Area forecast discussion, Jun 8, 3:11 PM EST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
411 PM EDT Thu Jun 8 2023
.SYNOPSIS...
A cold front will slowly move south across our area through
early Friday, followed by High pressure into Saturday. A front
could lift north through our region early next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Through this evening: The cold front is starting to wash out
near I-16, while the sea breeze isn't much further inland than
the US-17 corridor due to a deep offshore flow. Meanwhile, the
expansive cyclonic flow around the deep low aloft spiraling in
New England will persist across the immediate area. Convection
is definitely getting as slow start, and with a fairly
noticeable change in air mass behind the front, we're having
some doubts on how much convection will occur, especially over
South Carolina. Both the 0-6 km Bulk Shear and Effective Shear
are at least 35-45 kt, if not stronger, and MLCAPE near and
south of the front is as much as 1500-2000 J/kg. These
conditions should make up the poor low level lapse rates and the
temps and/or dew points that are lower in many places than the
same time yesterday. Latest indications are that the best
coverage will be along Beaufort and Jasper County due to the
sea breeze and other boundary interactions, plus also near and
south of the front in Georgia, where the greatest CAPE and
stronger upward Omega is progged to occur. This area also lies
near a belt of stronger westerly winds aloft, and guidance does
depict some weak 850-700 mb frontogenesis. These factors all
point toward scattered to perhaps numerous showers and t-storms
through 9 or 10 PM, mainly across the southern two-thirds of the
region. Many places of the Charleston Tri-County region, and
maybe Colleton could get by with limited coverage due to more
stable and drier air in place.
There remains a risk for some strong or severe storms given the
strength of the shear, which should allow for some organization
and potential cold pooling of storms to occur. Damaging winds
would be the main hazard, but with Hail CAPE as much as 600-800
J/kg and steep low level lapse rates near and south of the
front, marginally severe hail can also occur where boundary
interactions transpire. The best chances for such weather is
mainly from southern Charleston or Beaufort County southward
into Georgia. Locally heavy rains can also occur due to the
potential for training storms and the HREF does have some 10%
probabilities of more than 3 inches centered near the front. As
always, frequent cloud to ground lightning will also occur.
Overnight will have much less coverage of showers and t-storms,
with nothing more than slight chance PoPs near the coast early
on, then all places entirely rainfree by morning. Areas of low
stratus will develop and/or advect in behind the cold front and
which looks to be near the Altamaha River by 6 AM or shortly
thereafter. The progress of the front though will be altered by
the amount and intensity of convection, plus a wave of low
pressure that forms along the front. Min temps will drop into
the lower 60s along the northwest tier, with even a risk for a
few rural sites down into the upper 50s. Most other places will
fall to the mid and upper 60s.
Convection will help in cleaning out the atmosphere of the smoke
from Canadian wildfires, but given the trajectories still coming
from those areas, we anticipate that more will return. However,
per the HRRR, any probability for reductions in visibility are
very low.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Friday: The region will be positioned along the southern periphery
of an upper level trough that extends down the Eastern Seaboard. At
the surface high pressure will prevail across the region, with a
stalled cold front along the FL/GA line. There is a slight chance of
some afternoon showers and maybe a thunderstorm near the Altamaha as
there is a little bit of forcing with the front in the vicinity.
Otherwise a rain-free forecast is in store for the rest of the
forecast area. High temperatures are expected to be in the mid to
upper 80s, with lows in the low to mid 60s.
Saturday: The trough along the Eastern Seaboard will finally begin
to push offshore, with zonal flow developing over the southeastern
states. High pressure will continue to prevail at the surface. With
the building high pressure, slightly drier air will work its way
into the forecast area, resulting in a rain-free forecast across the
region. High temperatures will once again reach into the mid to
upper 80s, with lows slightly warmer in the mid to upper 60s.
Sunday: The zonal flow aloft will give way to broad troughing as a
low pressure aloft positions itself over the Great Lakes. High
pressure at the surface will slowly shift offshore through the
daytime hours as a cold front approaches from the west. A sea breeze
is expected to form in the afternoon, and combined with the forcing
from the approaching front scattered to numerous showers and
thunderstorms are possible in the afternoon hours. PWATs are
forecast to increase to around 1.8-1.9 inches Sunday afternoon,
which would be near climatological maximum for the region.
Temperatures will reach into the upper 80s across southeastern SC,
with around 90 in southeastern GA.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A mid level trough will remain positioned over the Great Lakes early
in the period, before shifting eastward mid week. A shortwave trough
will ripple through the southeastern states on Monday along with an
associated surface cold front. Numerous to widespread showers and
thunderstorms are possible Monday afternoon associated with FROPA,
with PWATs increasing to around 1.5-1.6 inches. The front is then
expected to stall in the vicinity of the forecast area through
midweek, aiding to diurnal convection most afternoons. Temperatures
through the period should be a few degrees within normal.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
08/18Z TAFs: All sites will experience SHRA/TSRA into early
tonight, leading to at least periodic flight restrictions.
The best timing for any direct impacts down in the IFR or MVFR
categories for both ceilings and visibilities will be between
08/21Z and 09/02Z, although amendments could be required.
Activity will result from a stalled out cold front near KSAV,
the sea breeze and various other mesoscale boundaries as seen on
satellite. All of the TSRA can also result in gusty winds,
which we'll cap at 25 or 30 kt at this time, but conditions do
favor even higher gusts should a stronger storm move through.
Lingering convection late evening convection will wane and
dissipate overnight, potentially followed by some lower ceilings
behind the departing cold front late at night and into Friday
morning. We can refine this potential occurrence in later TAF
issuances.
Extended Aviation Outlook: A cold front will push through the region
early next week, bringing the chance for brief flight restrictions
with showers and thunderstorms.
&&
.MARINE...
This evening and tonight: A poorly defined cold front will ease
its way southward during the period. Its southward progression
will be a "battle" between the push of convection and a wave of
low pressure forming on the front near the immediate coast, that
will attempt to slow down this southward movement. All
indications are that the front, will be over the far southern
South Carolina or far northern Georgia waters early on, will be
down near the far southern Georgia waters by morning. Outside of
convection there are no wind or sea concerns. But mariners are
urged to remain weather aware, with the potential for isolated
or scattered strong to perhaps severe storms prior to midnight.
These storms can produce wind gusts of 35 kt or greater,
frequent cloud to water lightning, reduced visibilities in heavy
rain and temporarily larger seas. Marine Weather Statement
and/or Special Marine Warnings will likely be required. The
higher probabilities will occur near and south of the cold
front.
Friday through Monday: High pressure will build into the region
Friday and Saturday, resulting in northeasterly winds generally
around 10 knots. Seas should average 1 to 2 feet. Sunday a cold
front will approach the region, pushing through on Monday. Winds on
Sunday will shift to the southwest and surge slightly to around 10
to 15 knots. Seas will also build to 2 to 3 feet. The slightly
elevated winds and seas will persist into Monday as the cold front
pushes through, however conditions are expected to remain below
Small Craft Advisory criteria.
&&
.TIDES/COASTAL FLOODING...
Tidal departures remain elevated due to the slowing down of the
Gulf Stream, onshore winds (albeit rather light) and probably
also due to runoff from recent rains. It is looking like tides
in Charleston Harbor could reach around 7.0 ft MLLW or perhaps
a bit higher with the high tide around 1 AM. A Coastal Flood
Advisory could be required for Charleston and coastal Colleton a
bit later on. Departures are also high at Fort Pulaski, but
there levels are expected to remain below any advisory
thresholds with the next high tide.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...
SHORT TERM...CPM
LONG TERM...CPM
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...
Special weather statement, Jun 8, 6:05 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Charleston SC
705 PM EDT Thu Jun 8 2023
GAZ101-116-118-119-SCZ047-048-051-082345-
Effingham-Coastal Chatham-Inland Chatham-Inland Bryan-Inland
Jasper-Coastal Jasper-Beaufort-
705 PM EDT Thu Jun 8 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, EFFINGHAM,
CHATHAM, BEAUFORT AND JASPER COUNTIES...
At 704 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Eden, or 9 miles west of Godley Station,
moving east at 30 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Pooler, Bluffton, Tybee Island, Wilmington Island, Fort Pulaski
National Monument, Bellinger Hill Area, Midtown Savannah, and
Downtown Savannah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3222 8148 3225 8143 3219 8087 3208 8083
3195 8083 3194 8085 3209 8148 3214 8151
TIME...MOT...LOC 2304Z 280DEG 24KT 3217 8141
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH